Can one stop taking prolia after the first shot?

Posted by imatine @imatine, Mar 6, 2021

Hello everyone, my mom is 84 year old and she got osteoporosis since 8 years. She took prolia last October. She started to feel a lot of pain in her legs now. I am thinking she shouldn't take the 2nd shot but I am afraid of the consequences. Did anyone here stop the prolia at an early stage!? If so what happened? Thank you

Interested in more discussions like this? Go to the Osteoporosis & Bone Health group.

@grandmaketchup

I got on this message board in hopes of getting more insight regarding reclast and osteoporosis. I got my first infusion about a month ago. It did not go well. Doctor is already talking about the next infusion in a year. Anyone else doing the reclast infusions?

Jump to this post

I had only one infusion of Reclast from which I got high blood pressure, bone aches and hair loss. I really hate it so much yet my doctor is trying to set up my second infusion. Most laughable – it didn’t make much difference anyway. I’m sticking with calcium and vitamins D and K plus yoga.

REPLY

Jacksonville, FL… Prolia Rebound Effect/Results From Studies Are Sobering
Prolia 1 injection w/horrendous side effects. I wasn't told about the termination of Prolia without "irreversible side effects: multiple vertebral fractures and rapid reduction of bone mineral density" from my Endocrinologist. A double-edged sword for sure! And the time you have after termination to take action is concerning. The 3 medical staff I have spoken to about the "rebound effect" from Prolia are not familiar with it.
Anyone, please…some actual first hand experience with this???

REPLY
@colleen67

Jacksonville, FL… Prolia Rebound Effect/Results From Studies Are Sobering
Prolia 1 injection w/horrendous side effects. I wasn't told about the termination of Prolia without "irreversible side effects: multiple vertebral fractures and rapid reduction of bone mineral density" from my Endocrinologist. A double-edged sword for sure! And the time you have after termination to take action is concerning. The 3 medical staff I have spoken to about the "rebound effect" from Prolia are not familiar with it.
Anyone, please…some actual first hand experience with this???

Jump to this post

@colleen67 I'm sorry you had such a bad reaction to a drug meant to make your life better. I am one of the "fortunates" who seems to have good enough bone density (for now) and manages to maintain with diet and exercise.
But when I read your post, it did ring a bell because my cousins use Prolia and my Mom had used it. So I went looking for the studies. I think you can take a deep breath and relax. All of the studies in the reference I found were about rebounds from long-term use, 2-10 years, and even those were relatively rare. For example, in a study of over 1000 women treated for 7-10 years, 7% had a vertebral fracture after stopping. Most of the other, smaller studies were case studies of individuals, most of whom had other risk factors like chemotherapy.

The best thing you can do at this point is probably to work with your doctor to find an alternative to the Prolia injections. Have you contacted them?
Sue

REPLY
@jsmigielski

I hear the terms "vetebral" fractures", but what does that mean and has anyone experienced these when discontinuing Prolia?

Jump to this post

You're on my journey. Google: Prolia "Rebound Effect". Do a careful search excluding those who have something to gain, and include osteo health and medical groups who have studies.
Good luck…

REPLY
@colleen67

Jacksonville, FL… Prolia Rebound Effect/Results From Studies Are Sobering
Prolia 1 injection w/horrendous side effects. I wasn't told about the termination of Prolia without "irreversible side effects: multiple vertebral fractures and rapid reduction of bone mineral density" from my Endocrinologist. A double-edged sword for sure! And the time you have after termination to take action is concerning. The 3 medical staff I have spoken to about the "rebound effect" from Prolia are not familiar with it.
Anyone, please…some actual first hand experience with this???

Jump to this post

Thank you sooo…

REPLY
@colleen67

Jacksonville, FL… Prolia Rebound Effect/Results From Studies Are Sobering
Prolia 1 injection w/horrendous side effects. I wasn't told about the termination of Prolia without "irreversible side effects: multiple vertebral fractures and rapid reduction of bone mineral density" from my Endocrinologist. A double-edged sword for sure! And the time you have after termination to take action is concerning. The 3 medical staff I have spoken to about the "rebound effect" from Prolia are not familiar with it.
Anyone, please…some actual first hand experience with this???

Jump to this post

Prolia has barely been around for 10 years and has a track record of having well over a hundred thousand adverse effects from it listed on the FDA's FAERS website in that time. I don't think that there is any period of taking this drug, after which one is not at risk unless one segues to another drug, usually a bisphosphonate, almost immediately upon skipping a scheduled dose of Prolia. At least that's what my, and my friends', doctors have told all of us. There are people who have posted on Mayo connect who had problems going off Prolia after taking it for less than 2 years and who have written about their experience.

Any doctor prescribing Prolia has a moral and ethical obligation to fully inform the patient as to what taking Prolia entails in my opinion. But, since apparently doctors aren't always doing this, it's even more important for each of us to double check everything because failure to do so can leave us vulnerable.

I research all prescribed drugs and protocols before agreeing to them. My doctors are fine with that but it took a while to find excellent doctors whose egos are ruffled by proactive patients.

REPLY
@sueinmn

@colleen67 I'm sorry you had such a bad reaction to a drug meant to make your life better. I am one of the "fortunates" who seems to have good enough bone density (for now) and manages to maintain with diet and exercise.
But when I read your post, it did ring a bell because my cousins use Prolia and my Mom had used it. So I went looking for the studies. I think you can take a deep breath and relax. All of the studies in the reference I found were about rebounds from long-term use, 2-10 years, and even those were relatively rare. For example, in a study of over 1000 women treated for 7-10 years, 7% had a vertebral fracture after stopping. Most of the other, smaller studies were case studies of individuals, most of whom had other risk factors like chemotherapy.

The best thing you can do at this point is probably to work with your doctor to find an alternative to the Prolia injections. Have you contacted them?
Sue

Jump to this post

Sue, was the study you cited, with 1000 participants, one wherein people went off of Prolia and did not take any other osteoporosis drug as recommended? Or is that fracture rate for people who suffered them despite taking a so-called relay drug (another osteoporosis drug) immediately upon discontinuing Prolia?

REPLY
@kittiecat

@kilh hi there. it was for a medical reason, perhaps the result of my blood and urine tests showing way high calcium shedding and/or a high alkaline phosphatase level. and also some not good vitamin d issue. i wish it was due to testing for the propriety of a choice between medications. i have asked to work with an immunologist or even an allergist. i got no recognition of this, and i am in the Boston area, where one would think the docs would be on the cutting edge. i am extremely sensitive to chemicals, so this is a big issue for me. i have asked for titration. so far, having pushback. (despite the fact that Tymlos is now given in click titration). i had to stop Tymlos two years ago for side effects at the full dose. but had considered trying it again with the titrated clicks. doc said i am not suited to it or Forteo. and she is concerned about Evenity, “in case (i) have or develop lymphoma”. what ????? she wants me to have Reclast, i fear drug the overload. i am sooo fragile, even moreso than when i failed Tymlos and Fosamax.

Jump to this post

You are correct that Boston is an amazing medical center with some of the best doctors in the country. Keep asking around and you'll find a doctor that makes sense for you. I would suggest looking for an endocrinologist who also has a practice where s/he treats osteoporosis. I tend to think of endocrinologists as understanding the body's complex systems and many health issues tend to be systemic in the final analysis.

REPLY
@dbmenger

I had only one infusion of Reclast from which I got high blood pressure, bone aches and hair loss. I really hate it so much yet my doctor is trying to set up my second infusion. Most laughable – it didn’t make much difference anyway. I’m sticking with calcium and vitamins D and K plus yoga.

Jump to this post

I would ask why the doctor is so insistent upon Prolia. It's hardly the only drug and in many ways the least good of the options out there. So insisting upon Prolia is curious. I would probably also just get a different doctor if the explanation is unsatisfactory. We're are the buyers of medical care and I treat it like other consumer decisions.

REPLY
@callalloo

Sue, was the study you cited, with 1000 participants, one wherein people went off of Prolia and did not take any other osteoporosis drug as recommended? Or is that fracture rate for people who suffered them despite taking a so-called relay drug (another osteoporosis drug) immediately upon discontinuing Prolia?

Jump to this post

Went off without a plan as far as I could tell. It's very difficult to discern the details in some of these scientific studies with all the jargon & abbreviations used.

Sue

REPLY
Please sign in or register to post a reply.